Wyoming, 2011

High Wind in Wyoming, February 26, 2011

February 26, 2011 · NWS CYS · 1 event in 1 county or zone

A stationary front along the Laramie Range produced some isolated high winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A stationary front along the Laramie Range produced some isolated high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 26, 3:01 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 26, 3:01 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MST SAT FEB 26 2011

.SHORT TERM...THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE
SNOW CHANCES TOMORROW AFTERNOON AND TOMORROW EVENING.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A FAIRLY POTENT
POTENTIAL VORTICITY ANOMALY DIVING SOUTH INTO SOUTHERN CALIFORNIA.
THIS FEATURE IS BRINGING DRIER AIR INTO THE AREA THIS AFTERNOON
WITH A LIMITED AMOUNT OF SNOWFALL COVERAGE. THE ONLY EXCEPTION IS
IN THE SNOWY AND SIERRA MADRE RANGES WHERE THE WEB CAMS ARE
SHOWING SOME OROGRAPHIC EFFECTS. LATEST WATER VAPOR LOOP WAS ALSO
SHOWING A POCKET OF DRIER AIR MOVING THROUGH THE AREA WHICH WILL
CONTINUE TO PROVIDE GOOD SUBSIDENCE AND COULD CAUSE WIND SPEEDS TO
EXCEED HIGH WIND WARNING CRITERIA IN BORDEAUX. AS A RESULT...WE
WILL KEEP THE HIGH WIND WARNING POSTED UNTIL 5 PM. THE WIND HAS
ALSO BEEN CRANKING AT ARLINGTON WHERE THE WEB CAMS ARE SHOWING
BLOWING SNOW. AFTER SUNSET...WE WOULD ANTICIPATE THINGS TO SETTLE
DOWN AS THE INVERSION SETS UP. AS THE EVENING WEARS ON...WE WOULD
EXPECT THE MID AND UPPER LEVEL FLOW TO BECOME MORE WESTERLY WHICH
IS ALREADY EVIDENT ON THE MDCRS PROFILERS IN THE WESTERN WYOMING
IN IDAHO. THIS WILL CONTINUE TRIGGER SOME OROGRAPHIC SNOWS IN THE
SIERRA MADRE AND SNOWY RANGES...BUT SNOWFALL AMOUNTS SHOULD
GENERALLY RANGE 1 TO 2 INCHES.

SUNDAY-MONDAY:
THE MAIN CONCERN DURING THIS PERIOD WILL BE THE IMPACT OF THE
POTENTIAL VORTICITY ANOMALY MOVING THROUGH ARIZONA AND NEW MEXICO.
THIS FEATURE WILL HELP ENHANCE CYCLOGENISIS ACROSS SOUTHERN
COLORADO TOMORROW AFTERNOON AND TOMORROW NIGHT WHICH MAY CAUSE THE
BOUNDARY LAYER FLOW TO TURN NORTH/NORTHEAST ACROSS EXTREME EASTERN
WYOMING AND THE NEBRASKA PANHANDLE. THIS WILL BRIEFLY PROVIDE
SOME UPSLOPE COMPONENT SUNDAY AFTERNOON AND SUNDAY EVENING. THIS
COMBINED WITH SOME LINGERING MID LEVEL MOISTURE MAY SUPPORT SOME
LIGHT SNOW ACROSS PORTIONS OF WYOMING AND NEBRASKA PANHANDLE
ESPECIALLY IN THE MORE FAVORED UPSLOPE AREAS OF THE LARAMIE PEAK
AND LARAMIE RANGE. WE HAVE BUMPED UP POPS A BIT ACROSS THIS
REGION...BUT SNOWFALL AMOUNTS SHOULD GENERALLY BE A HALF INCH OR
LESS. OTHERWISE...TEMPERATURES WILL CONTINUE TO MODERATE AS
DOWNSLOPE FLOW DOMINATES THE AREA.

.LONG TERM...
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT EARLY IN THE LONG TERM
FORECAST THAT THE UPPER LEVEL PATTERN WILL FEATURE A NEARLY ZONAL
FLOW...WITH JUST A HINT OF ANTI-CYCLONIC CURVATURE...ACROSS THE
CONTINENTAL UNITED STATES. TWO AREAS OF UPPER LEVEL LOW PRESSURE
THAT WILL IMPACT THE CONTINENTAL UNITED STATES LATER IN THE LONG
TERM WILL BE LOCATED OVER THE WESTERN CANADIAN COAST AND ACROSS THE
HUDSON BAY ON SUNDAY NIGHT. THE EASTERN FEATURE WILL BRING TWO
SYSTEMS ACROSS THE EASTERN UNITED STATES THROUGH THE WEEK...BUT THE
WESTERN SYSTEM WILL REMAIN STATIONARY AND EJECT SOME WEAK ENERGY
WITHIN SOUTHWEST FLOW ACROSS THE NORTHERN ROCKIES WITH THE BEST
CHANCES FOR PRECIPITATION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
WITH THE NEARLY ZONAL FLOW...EXPECT PERIODS OF STRONG WINDS WITH THE
DEVELOPMENT OF SURFACE TROUGHS IN THE LEE OF THE ROCKIES. THE
PERIODS OF STRONGER WINDS WILL LIKELY BE MONDAY NIGHT...WEDNESDAY
NIGHT AND SATURDAY NIGHT ACROSS THE AREA. TUESDAY THROUGH THURSDAY
THE AREA WILL HAVE GENERALLY ABOVE NORMAL TEMPERATURES...BEFORE
SLIGHTLY COOLER THAN NORMAL TO NEAR NORMAL CONDITIONS ARRIVE FOR
LATE IN THE WEEK.

.FIRE WEATHER...
AN INVERTED SURFACE TROUGH IS EXPECTED TO EXTEND NORTH FROM THE
SURFACE LOW PRESSURE ACROSS EASTERN COLORADO TONIGHT AND SUNDAY
CREATING A FAVORABLE GRADIENT FOR GUSTY SOUTHWEST WINDS IN THE
FAVORED HIGHER WIND AREAS IN THE FOOTHILLS OF THE SNOWY RANGE AND
LARAMIE RANGE. GUSTIEST WINDS SHOULD OCCUR THROUGH THE EARLY EVENING
HOURS TONIGHT...WITH ONLY MODERATE WINDS EXPECTED TONIGHT AND
SUNDAY. NEAR NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY BEFORE A
WARMING TREND TO ABOVE NORMAL TEMPERATURES THROUGH MUCH OF NEXT WEEK
OCCURS. MID-LEVELS OF THE ATMOSPHERE WILL DRY SIGNIFICANTLY MONDAY
AND TUESDAY EAST OF THE LARAMIE RANGE...BUT RELATIVE HUMIDITY
MINIMUMS WILL ONLY FALL TO AROUND 25 TO 45 PERCENT IN THESE AREAS.
SLIGHTLY HIGHER HUMIDITY MINIMUMS WILL BE PRESENT WEST OF THE
LARAMIE RANGE EARLY NEXT WEEK.

&&

.AVIATION...18Z TAF ISSUANCE
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS WHETHER THE LOW CLOUDS
WILL RETROGRADE BACK TO THE WEST TONIGHT ACROSS THE PANHANDLE
SITES. MVFR CEILINGS WILL ALSO BE POSSIBLE AT THE RWL TAF SITE
DUE TO UPSLOPE EFFECTS. THIS TREND MAY CONTINUE THROUGH MUCH OF
THE EVENING...AND POSSIBLY INTO TOMORROW. ELSEWHERE...VFR
CONDITIONS WILL BE THE RULE...DUE TO MAINLY DRIER ALOFT AND
DOWNSLOPE FLOW.

COX
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM SATURDAY FOR WYZ106.
NE...NONE.

&&

SHORT TERM/AVIATION...REC
LONG TERM...CARPENTER
Hazardous weather outlook, Feb 26, 3:14 PM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MST SAT FEB 26 2011

WYZ103>105-107-109>118-271930-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
314 PM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

SCATTERED TO NUMEROUS SNOW SHOWERS ARE EXPECTED TO CONTINUE MAINLY
IN THE SNOWY AND SIERRA MADRE RANGES THIS AFTERNOON. ADDITIONAL SNOW
ACCUMULATIONS UP TO 1 INCH IS POSSIBLE ABOVE 7500 FEET. GUSTY WINDS
TO 50 MPH WILL CAUSE BLOWING SNOW AND SOME HAZARDOUS DRIVING
CONDITIONS ESPECIALLY AROUND ARLINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WINDS ARE EXPECTED TO INCREASE SUNDAY AND BECOME BY
EARLY MONDAY MORNING...ESPECIALLY IN THE WIND PRONE AREAS ALONG
INTERSTATE 80 AND INTERSTATE 25. STRONG WINDS WILL LIKELY CONTINUE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-021-055-WYZ101-102-271930-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-
314 PM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019-020-054-095-096-WYZ108-119-271930-
SCOTTS BLUFF-BANNER-KIMBALL-NORTH SIOUX-SOUTH SIOUX-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
314 PM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SNOW ON SUNDAY AFTERNOON AND SUNDAY
NIGHT...BUT SNOW ACCUMULATION WILL BE LITTLE IF ANY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ106-271930-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
314 PM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEE THE LATEST HIGH WIND WARNING FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SNOW ON SUNDAY AFTERNOON AND SUNDAY
NIGHT...BUT SNOW ACCUMULATION WILL BE LITTLE IF ANY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

COX

In the hours before

Special weather statement, Feb 26, 4:03 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MST SAT FEB 26 2011

WYZ101-103>106-110-116-117-270200-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...MUDDY GAP...
MEDICINE BOW...BORDEAUX...ARLINGTON...ELK MOUNTAIN...VEDAUWOO...
BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER
403 PM MST SAT FEB 26 2011

...STRONG WINDS WILL CONTINUE IN SOME AREAS ALONG AND WEST OF
THE LARAMIE RANGE THROUGH 7 PM...

WESTERLY WINDS HAVE BEEN SUSTAINED AT 30 TO 35 MPH IN SOME AREAS
ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON WITH GUSTS
BETWEEN 40 AND 50 MPH. THE HIGHEST WIND GUSTS OF AROUND 50 MPH
WERE NOTED AT 345 PM BETWEEN WHEATLAND AND GLENDO AS WELL AS NEAR
GLENROCK. THE STRONG WINDS WILL CONTINUE OVER THAT AREA THROUGH
7 PM AND THEN WILL DIMINISH FAIRLY QUICKLY.

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM FOR THE AREA
BETWEEN CHUGWATER AND WHEATLAND.

MOTORISTS TRAVELING IN AREAS ALONG AND WEST OF THE LARAMIE
RANGE THROUGH THE EARLY EVENING SHOULD BE PREPARED FOR THE STRONG'
WINDS AND SUDDEN GUSTS. BLOWING SNOW WILL CONTINUE IN SOME AREAS
WEST OF THE LARAMIE RANGE THROUGH THE EARLY EVENING. THE BLOWING
SNOW WILL REDUCE VISIBILITIES AND CREATE SLICK ROADS IN SOME
PLACES.

WEILAND
Local storm report, Feb 26, 4:26 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MST SAT FEB 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     13 S GLENDO             42.32N 105.03W
02/26/2011  M54 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            WINDS WERE SUSTAINED AT 37 MPH.

0405 PM     NON-TSTM WND GST DEER CREEK              42.83N 105.78W
02/26/2011  M52 MPH          CONVERSE           WY   DEPT OF HIGHWAYS

            WINDS WERE SUSTAINED AT 38 MPH.

&&

MWEILAND
Local storm report, Feb 26, 4:26 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MST SAT FEB 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     NON-STM WND GST  13 S GLENDO             42.32N 105.03W
02/26/2011  M54 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            WINDS WERE SUSTAINED AT 37 MPH.

0405 PM     NON-TSTM WND GST DEER CREEK              42.83N 105.78W
02/26/2011  M52 MPH          CONVERSE           WY   DEPT OF HIGHWAYS

            WINDS WERE SUSTAINED AT 38 MPH.

&&

MWEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Platte County

When
February 26, 4:26 PM MST
Where
East Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor at Coleman recorded a gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276888.